Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2020, 7:36 PM EDT for 4 counties in Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 10, 2020, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WUUS53 KIND 102336
SVRIND
INC057-059-095-097-110000-
/O.NEW.KIND.SV.W.0119.200810T2336Z-200811T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
736 PM EDT Mon Aug 10 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Madison County in central Indiana...
Hancock County in central Indiana...
Marion County in central Indiana...
Southeastern Hamilton County in central Indiana...
* Until 800 PM EDT.
* At 735 PM EDT, a severe thunderstorm was located near Lawrence, or
10 miles east of Indianapolis, moving east at 90 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Indianapolis, Carmel, Fishers, Lawrence, Greenfield, Beech Grove,
Speedway, Cumberland, McCordsville, Pendleton, Fortville, Ingalls,
New Palestine, Meridian Hills, Warren Park, Rocky Ripple,
Markleville, Wilkinson, Williams Creek and Wynnedale.
This includes the following highways...
Interstate 65 between mile markers 107 and 120.
Interstate 69 between mile markers 200 and 210.
Interstate 70 between mile markers 74 and 112.
Interstate 74 between mile markers 73 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8561 3978 8563 3970 8563 3972 8633
3976 8633 3999 8610 3999 8558
TIME...MOT...LOC 2335Z 276DEG 77KT 3983 8594
HAIL...<.75IN
WIND...70MPH
$$
Puma1 follow-up statement
110
WWUS53 KIND 102346
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
746 PM EDT Mon Aug 10 2020
INC057-059-095-097-110000-
/O.CON.KIND.SV.W.0119.000000T0000Z-200811T0000Z/
Madison IN-Hancock IN-Marion IN-Hamilton IN-
746 PM EDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN MADISON...HANCOCK...MARION AND SOUTHEASTERN HAMILTON
COUNTIES...
At 746 PM EDT, a severe thunderstorm was located over Greenfield, or
17 miles east of Indianapolis, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Carmel, Fishers, Lawrence, Greenfield, Beech Grove,
Speedway, Cumberland, McCordsville, Pendleton, Fortville, Ingalls,
New Palestine, Meridian Hills, Warren Park, Rocky Ripple,
Markleville, Wilkinson, Williams Creek and Wynnedale.
This includes the following highways...
Interstate 65 between mile markers 107 and 120.
Interstate 69 between mile markers 200 and 210.
Interstate 70 between mile markers 74 and 112.
Interstate 74 between mile markers 73 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8561 3978 8563 3970 8563 3972 8633
3976 8633 3999 8610 3999 8558
TIME...MOT...LOC 2346Z 278DEG 45KT 3980 8582
HAIL...<.75IN
WIND...60MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:07 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 10, 7:07 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 707 PM EDT Mon Aug 10 2020 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 340 PM EDT Mon Aug 10 2020 Severe weather is likely this evening with the main threat being damaging winds across the region. An unsettled pattern remains for much of the forecast period leading to daily chances for rain and storms. && .MESOSCALE /7 PM EDT to 9 PM EDT Tonight/... Issued 645 PM EDT Mon Aug 10 2020 Satellite imagery continues to show the intense line of convection approaching Central Indiana, now extending from Near Frankfort southwest through Rockville. The forward propagation has been steady to the southeast, and expect an arrival into the Indy metro area just after 7 PM. Satellite imagery the last hour has indicated some decrease in the vertical component to the cumulus field overhead; however, still considerable energy exists in near surface environment with CAPE values hovering around 4K J/KG. Flow remains uniform ahead of the gust front out of the southwest with speeds hovering around 15 to 20 kts, and ample low- level moisture as dewpoints remain in the mid 70s. A few locations are even flirting with the upper 70s to 80 deg dewpoints, which for this time of year is common due to the evapotranspiration that will occur from vegetation. This high- volume of low-level moisture is helping to further juice an already unstable atmosphere as a potent cold pool associated with the intense line of severe storms maintains itself. Gusts from the storms has been hovering in the 50 to 70 mph range as it is arriving in West Central Indiana, and expect this to persist as it pushes towards the Indy Metro area. Given the very unstable atmosphere coupled with very saturated low- levels, expect lightning production to be efficient with very heavy downpours. This will further aid in severe wind to occur as the higher winds aloft easily filter to the surface and maintain the potency of the convective line. Again timing into the Indy metro area will be just after 7pm. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 338 PM EDT Mon Aug 10 2020 ...Significant Severe Weather with Widespread Damaging Winds to Impact central Indiana This Evening... After the stormy start to the morning for some...skies had cleared across central Indiana. With deep moisture and strong heating... temperatures have shot up into the mid and upper 80s over much of the forecast area as of 19Z. Low 90s had developed along the Wabash Valley. With oppressive dewpoints ranging from the mid 70s to near 80...heat indices were in the 90s and low 100s currently. The focus for the next several hours is on a high confidence...high impact derecho with widespread damaging winds that began early this morning in the northern Plains and now sits in eastern Iowa and western Illinois. The amount of observed wind reports in excess of 90 mph from this complex over Iowa is for lack of a better term... alarming. The airmass this afternoon has the feel of a capped powder keg and mesoanalysis shows that SBCAPEs have surged since late morning...and are now in excess of 5000 j/kg. With a few more hours of heating...these values are likely to only increase ahead of the approaching convective complex. In addition...mid level lapse rates have increased to near 8 C/km immediately downwind of the derecho and now into our western counties. The complex has a well developed cold pool that will keep its engine running for the next several hours. In an nutshell...the airmass downstream of the convective complex supports a continued high confidence in severe weather across northern and central Illinois and by this evening...across the forecast area as the complex is likely to pivot and follow the theta- e ridge and instability gradient right into central Indiana. All severe threats are on the table but clearly...the damaging wind concerns are greatest considering what has already taken place...a strengthening westerly low level jet and the amount of instability already in place across the area. Timing for greatest impacts will be from northwest to southeast from 22Z through 02-03Z. In addition to the severe weather concern... flooding will become a threat...particularly in areas that saw 1-2 inches this morning. Also...derechos tend to be prolific lightning producers and the approaching convective cluster certainly appears to be just that. Should see convection diminish in coverage after midnight...although the presence of the westerly 850mb jet at least initially in the overnight may enable a backbuilding component to convection. Will maintain chance pops through the overnight although the greater risk for rain is the first half of the night. Temps...did not stray from NBM guidance too much as lows should fall back into the upper 60s and lower 70s overnight in wake of the convective complex. && .SHORT TERM /Tomorrow through Thursday/... Issued at 340 PM EDT Mon Aug 10 2020 The area will wit under an unsettle pattern for the short term as a couple of disturbances move overhead. This will lead to daily chances of scattered rain and storms. Best PoPs at the moment are for late tomorrow through Wednesday... could possibly see a weak surface low pass through bringing in the rain. Temperatures look to be near to slightly above normal with highs in the mid 80s and lows in the upper 60s. && .LONG TERM /Thursday Night through Monday/... Issued at 340 PM EDT Mon Aug 10 2020 A couple of disturbances look to impact the area in the long term, prompting daily rain chances. Models show a cold front passing through the area sometime Sunday to Monday... should get a better idea on timing as it gets closer. Temperatures will be near normal. Largely accepted guidance as it looked reasonable. && .AVIATION (Discussion for the 110000Z TAF Issuance)... Issued at 716 PM EDT Mon Aug 10 2020 Poor flying conditions in convection expected early in the period, then generally VFR. Convection will continue to move across mainly the southern sites for the first few hours of the TAF period. After a lull, additional convection is possible overnight. Used VC or TEMPO as appropriate. Additional convection is possible on Tuesday, but confidence is not high enough to add into the TAF at the moment. Generally VFR conditions are expected outside convection, but will watch for the possibility of some MVFR conditions Tuesday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...KH MESOSCALE...Beachler NEAR TERM...Ryan SHORT TERM...KH LONG TERM....KH AVIATION...50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 244 PM EDT Mon Aug 10 2020 INZ021-028>031-035>049-051>057-060>065-067>072-111845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 244 PM EDT Mon Aug 10 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Severe thunderstorms expected this evening. Hazards: Widespread damaging winds likely, frequent lightning, and heavy rain that may lead to localized flooding. Timing: Primarily 6 to 11 PM. A second wave of storms may produce primarily heavy rain across southwestern portions of central Indiana after 3 AM. Discussion: An approaching cold front has produced an extremely strong line of severe thunderstorms to our northwest. This line of storms is expected to move across portions of central Indiana in the 6 to 11 PM time frame, with widespread damaging winds likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Periodic thunderstorms are possible each day. Lightning and heavy rain are possible with any thunderstorm. Discussion: A front will linger in the area through the week, keeping chances for thunderstorms in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. .STORM MOTION STATEMENT... Storm motion is expected to be from the west northwest at 50-55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 10, 7:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 5 ENE ATTICA 40.32N 87.16W
08/10/2020 E70 MPH FOUNTAIN IN TRAINED SPOTTER
&&
BHHLocal storm report, Aug 10, 7:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST GREENCASTLE 39.65N 86.85W
08/10/2020 M50 MPH PUTNAM IN EMERGENCY MNGR
0700 PM TSTM WND DMG 5 N GREENCASTLE 39.67N 86.87W
08/10/2020 PUTNAM IN EMERGENCLocal storm report, Aug 10, 7:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL DANVILLE 39.76N 86.52W
08/10/2020 E0.70 INCH HENDRICKS IN PUBLIC
&&
BHHLocal storm report, Aug 10, 7:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG ATTICA 40.29N 87.24W
08/10/2020Local storm report, Aug 10, 7:28 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 3 NW EAGLE CREEK RESERV 39.88N 86.34W
08/10/2020 E50 MPH HENDRICKS IN AMATEUR RADIO
&&
BHHLocal storm report, Aug 10, 7:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 2 SW PURDUE UNIVERSITY 40.41N 86.94The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:34 AM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Hancock, Hendricks, Johnson, Marion and 1 more | 3 hr |
| Aug 10, 5:27 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Fountain, Tippecanoe, Warren | 48 min |
| Aug 10, 5:49 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Vermillion, Warren | 41 min |
| Aug 10, 6:15 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tippecanoe, Tipton | 30 min |
| Aug 10, 6:27 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery | 48 min |
| Aug 10, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 48 min |
| Aug 10, 7:04 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 41 min |
| Aug 10, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 60 min |
| Aug 10, 7:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison | 26 min |
| Aug 10, 7:34 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Jackson, Monroe, Owen | 56 min |
| Aug 10, 7:50 PM EDT | Areal Flood Advisory | IND | Brown, Hendricks, Johnson, Marion, Morgan | 115 min |
| Aug 10, 7:55 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Morgan, Rush, Shelby | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.